Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 90, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 3, 2003, 6:54 AM EDT for Laurel County, McCreary County, Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 6:54 AM EDT (10:54 UTC)
- Expired
- Aug 3, 2003, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 113 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 031056 FFWJKL KYC125-147-199-031400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 654 AM EDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... PULASKI COUNTY LAUREL COUNTY MCCREARY COUNTY * UNTIL 1000 AM EDT * AT 646 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS EASTERN PULASKI COUNTY...WESTERN LAUREL COUNTY...AND NORTHERN MCCREARY COUNTIES. RADAR PRECIPITATION ESTIMATES INDICATE TWO TO TWO AND ONE-HALF INCHES OF RAIN HAS FALLEN ACROSS GREENWOOD...MOUNT VICTORY...AND BUNCH. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3722 8448 3663 8456 3714 8409 $$ HYSELL
2 follow-up statements
000 WGUS73 KJKL 031151 FFSJKL KYC125-147-199-031400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 744 AM EDT SUN AUG 3 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR... PULASKI COUNTY LAUREL COUNTY MCCREARY COUNTY * UNTIL 1000 AM EDT * AT 730 AM EDT...LAUREL COUNTY LAW ENFORCEMENT REPORTED WATER HIGH ENOUGH TO MOVE CARS IN LONDON...AND ONE FOOT OF WATER IN A HOUSE IN LONDON. ALSO...ONE TO ONE AND A HALF FEET OF WATER WAS REPORTED FLOWING ACROSS PORTIONS OF NORTH MILL STREET IN LONDON. DOPPLER RADAR INDICATED THE HEAVIEST RAINS HAVE MOVED EAST OF THE AREA...BUT MODERATE RAIN WILL CONTINUE TO FALL THROUGH 9 AM. THE WORST FLOODING IS EXPECTED IN EASTERN PULASKI COUNTY...NORTHERN MCCREARY COUNTY...AND WESTERN LAUREL COUNTY INCLUDING THE TOWN OF LONDON. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3711 8458 3664 8463 3714 8404 3719 8443 $$ HYSELL
000 WGUS73 KJKL 031352 FFSJKL KYC125-147-199-031415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 952 AM EDT SUN AUG 3 2003 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 10 AM FOR PULASKI...MCCREARY...AND LAUREL COUNTIES... HEAVY RAIN HAS EXITED THE AREA AND COUNTY DISPATCH HAS REPORTED THAT WATER HAS RECEDED IN EASTERN PULASKI...NORTHERN MCCREARY...AND WESTERN LAUREL COUNTIES. THE NATIONAL WEATHER SERVICE HAS NOT RECEIVED ANY ADDITIONAL REPORTS OF ONGOING FLOODING PROBLEMS. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:45 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 3, 2:45 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 AM EDT SUN AUG 3 2003 LATEST WATER VAPOR SAT PICS ONCE AGAIN SHOW PERSISTENT UPPER LOW SPINNING NEAR LAKE SUPERIOR...AND THIS MORNING/S FORECAST CONCERNS ARE AGAIN TIMING PCPN CHANCES WITH ASSOCIATED JET STEAKS/IMPULSES ROTATING AROUND THIS LOW. GFS AND ETA PROVIDE SLIGHTLY DIFFERENT SOLUTIONS ON THE EVOLUTION OF THIS UPPER LOW...WITH THE GFS OPENING UP THE LOW AND SWINGING TROF AXIS THROUGH OUR AREA MONDAY NIGHT...WHILE THE ETA KEEPS THE LOW CLOSED A LITTLE LONGER AND IS SLOWER WITH THE UPPER TROF PASSAGE. THE GFS HAS SHOWN A BETTER RUN TO RUN CONSISTENCY...BUT WITH UPPER JET ENERGY STILL PROGGED TO BE ON THE WESTERN SIDE OF THE TROF...SLOWER/STRONGER ETA SOLUTION CERTAINLY POSSIBLE. FOR THIS FORECAST...USED A BLEND OF THE GFS/ETA FOR TIMING OF UPPER TROF PASSAGE. FOR TODAY...WATCHING NEXT SHORTWAVE ROTATE THROUGH SRN IL ATTM. GFS/ETA AGREE THAT THIS WAVE AND ASSOCIATED UPPER DIVERGENCE SWING THROUGH TO THE NORTH EARLY IN THE DAY. AS A RESULT...PLACED HIGHEST POPS EARLY TODAY. WITH SOME SUN EXPECTED DURING THE AFTERNOON...LEANED TOWARD WARMER FWC GUIDANCE VALUES FOR HIGHS TODAY. LOWERED POPS TO CHANCE CATEGORY TONIGHT...AS BEST JET DYNAMICS APPEAR TO REMAIN TO OUR NORTH AND WEST. HOWEVER...BEST CHANCE OF PCPN MAY BE ON MONDAY...WITH MAIN UPPER TROF AXIS PUSHES INTO CENTRAL KY BY 00Z/TUES UNDER GOOD UPPER DIVERGENCE. AS A RESULT...INCREASED POPS IN THE NORTHWEST ZONES FOR MONDAY. WITH UNCERTAINTY OF THE TIMING OF THE UPPER TROF PASSAGE...KEPT CHANCE POPS LINGERING INTO MONDAY NIGHT. DROPPED POPS DOWN TO SLIGHT CHANCE IN THE WESTERN ZONES ON TUESDAY WITH UPPER TROF AXIS AND ASSOCIATED MID LEVEL COOL POOL WELL TO OUR EAST. .JKL...NONE. HYSELL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1024 PM EDT SAT AUG 2 2003 EARLIER CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE DIMINISHED. HOWEVER...SHOWERS HAVE MOVED INTO/DEVELOPED OVER THE WESTERN PART OF THE CWA RECENTLY DUE TO INCREASING UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF 300 MB JET STREAK TO OUR NW. NOT MUCH LIGHTNING NOW...SO NOT REAL SURE THERE WILL BE MUCH IN THE WAY OF THUNDER...BUT THERE SHOULD BE DECENT COVERAGE OF SHOWERS OVERNIGHT GIVEN DEGREE OF MOISTURE (PWS OF 1.6 TO 1.7 PER ILN AND BNA 0Z SOUNDING DATA) AND UPPER LEVEL DYNAMICS. LOW TEMPS IN THE UPPER 60S LOOK ON TRACK. THEREFORE...NO UPDATE IS PLANNED. PELTON --------------------------------------------------------------------- 316 PM EDT SAT AUG 2 2003 CURRENT SAT AND RADAR PICS INDICATE COMPLEX OF STORMS OFF TO THE WEST IN RESPONSE TO S/W SPAWNED FROM OUR FAVORITE UPPER LEVEL LOW SPINNING ITS WHEELS NEAR LAKE SUPERIOR. STORMS ARE POPPING UP IN FRONT OF IT...ALTHOUGH NOTHING HAS BEEN PUSHING SEVERE LIMITS. WET BULBS ARE PRETTY HIGH AND FLOW RELATIVELY UNIDIRECTIONAL. THIS COMPLEX WILL WORK IN BY SUNSET. WHILE MODELS REMAIN IN DECENT AGREEMENT WITH UPPER LEVEL SYSTEM...TIMING OF EMBEDDED WAVES AND JET STREAKS WILL CONTINUE TO BE PROBLEMATIC. GENERAL CONSENSUS OF ANOTHER MCS PROGGED TO IMPACT US AFTER MIDNIGHT TONIGHT AS FAVORABLE DIVERGENT REGION OCCURS AS NEXT INCOMING JET STREAK PULLS OUT. HAVE INCLUDE LIKELY POPS FOR TONIGHT AND INTO TOMORROW MORNING. SOME HEAVIER RAINERS A DEFINITE POSSIBILITY AS DEEP MOISTURE WILL BE PRESENT...HOWEVER WITH GUIDANCE VALUES NOT IN TOO MUCH TROUBLE ESPECIALLY IN THE NORTHERN HALF OF THE CWA...FEEL THAT ANY HYDRO PROBLEMS WILL BE ISOLATED AND THEREFORE WILL NOT HAVE A FLOOD WATCH GOING. 5H LOW WILL SPIN SOUTHWARD AND BRING MORE EMBEDDED WAVES TOWARDS US. TIMING OF THESE WILL BE KEY. DECIDED TO GO WITH PERSISTENCE AND KEPT 40 POPS GOING FOR MONDAY AND TRENDED BACK TO 30 POP FOR THE MID WEEK...AS UPPER LEVEL DYNAMICS SLACKEN. WENT AHEAD AND INSERTED A SLIGHT CHANCE POP FOR FRIDAY AS TROUGH AXIS DOES REMAIN IN THE VICINITY. GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1045 AM EDT SAT AUG 2 2003 14Z SFC ANALYSIS SHOWS LOW PRESSURE OVER WISCONSIN WITH A COLD FRONT STRETCHING SOUTHWEST INTO THE PLAINS AND A WARM FRONT WELL NORTH OF THE OHIO VALLEY. SOUTH OF THIS...THE DYING REMAINS OF THE EARLIER MCS HAS LEFT A BOUNDARY THROUGH EAST KENTUCKY WITH ANOTHER MCS SLOWLY INBOUND FROM THE WEST. ON SATELLITE THE EARLIER CLEARING IN THE WAKE OF THE MCS HAS STARTED TO SELF DESTRUCT WITH CU FILLING THE HOLES. TEMPS ARE OFF TO A SLOW START WITH THE EARLIER RAIN AND CLOUDS...BUT SHOULD HAVE NO PROBLEM REACHING THEIR HIGHS. THE NEXT SHORTWAVE...AND REMAINS OF THE CURRENT MCS...WILL BE APPROACHING DURING THE EVENING AND LIKELY PROVIDE ANOTHER ROUND OF ORGANIZED CONVECTION. IN THE MEANTIME...THE DIURNAL TREND WILL DOMINATE FOR THE AFTERNOON SO WILL UPDATE TO BRING POPS BACK TO THE CHANCE CATEGORY AND TINKER WITH CLOUD COVER IN THE GRIDS. UPDATES TO THE GRIDS...GRAPHICS AND TEXT PRODUCTS OUT SHORTLY. GREIF ---------------------------------------------------------------------
Hazardous weather outlook, Aug 3, 4:20 AM EDT, 2 hours 34 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 420 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN KENTUCKY UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS SOUTHERN INDIANA AND OHIO THIS MORNING. THIS FEATURE WILL HELP INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED WIND GUSTS OVER 60 MPH AND HAILSTONES TO THE SIZE OF PENNIES ARE POSSIBLE. IN ADDITION...ISOLATED AREAS OF HEAVY RAIN MAY CAUSE MINOR FLOODING. MOST OF THE PRECIPITATION WILL END LATE THIS MORNING...BEFORE ANOTHER UPPER LEVEL SYSTEM WILL ENTER THE AREA TONIGHT...AND BRING ANOTHER COMPLEX OF STORMS TO EASTERN KENTUCKY. AGAIN...ANY SEVERE WEATHER TONIGHT IS EXPECTED TO BE ISOLATED WITH WIND GUSTS OVER 60 MPH AND HAILSTONES THE SIZE OF PENNIES BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE FOR THUNDERSTORMS EXISTS MONDAY THROUGH FRIDAY...WITH THE BEST CHANCE FOR STORMS ON MONDAY. SOME OF THE STORMS MONDAY AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN THE SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON MONDAY. HYSELL
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.